California, 2007

High Wind in California, February 26, 2007

February 26, 2007 · NWS VEF · 2 events in 2 counties and zones

The Owens Valley saw another round of downslope wind conditions on the 26th due to the same storm system which brought downslope winds the day before.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

The Owens Valley saw another round of downslope wind conditions on the 26th due to the same storm system which brought downslope winds the day before.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 26, 9:48 AM PST, 12 minutes earlier.

Area forecast discussion, Feb 26, 9:48 AM PST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
948 AM PST MON FEB 26 2007

.SYNOPSIS...A STORM SYSTEM OFF THE PACIFIC NORTHWEST COAST WILL MOVE
INLAND TUESDAY AND WEDNESDAY PRODUCING GUSTY SOUTHWEST WINDS AND A
CHANCE OF SHOWERS OVER MUCH OF THE AREA. COLDER TEMPERATURES ARE
ALSO EXPECTED AS A COLD FRONT MOVES THROUGH. THE AIRMASS BEHIND THE
FRONT WILL KEEP TEMPERATURES BELOW AVERAGE BEFORE A WARMING TREND
DEVELOPS OVER THE WEEKEND.
&&

.UPDATE...A DISTURBANCE COULD BE SEEN MOVING ACROSS THE CENTRAL AND
NORTHERN SIERRA AND A WIND SENSOR ABOVE 5000 FEET NEAR INDEPENDENCE
WERE INDICATING GUSTS OVER 50 MPH. ADVISORY FOR THE EASTERN SIERRA
SLOPES STILL LOOKS GOOD. SENSORS ACROSS THE WESTERN SAN BERNARDINO
COUNTY DESERTS WERE INDICATING GUSTS AROUND 40 MPH...SOME A LITTLE
HIGHER. WINDS SHOULD PICK UP OVER THE REST OF THE REGION THIS
AFTERNOON...BUT ESPECIALLY TONIGHT INTO TUESDAY. GOING FORECAST
TRENDS OVERALL LOOK FINE AND NO UPDATE IS PLANNED THIS MORNING.
&&

.PREV DISCUSSION...
304 AM PST MON FEB 26 2007

.SHORT TERM...TOO MANY ISSUES THIS MORNING TO DISCUSS THEM ALL. HIGH
POINTS ARE WINDS AND PRECIP. WIND ADVISORY UNTIL 4 AM FOR CA ZONE
520 IS PROBLEMATIC. CURRENTLY NO STATIONS ARE MEETING CRITERIA
THERE...BUT ONE STATION IN ZONE 519 IS. MODELS THINK THE WINDS
SHOULD HAVE DIED DOWN BY NOW...BUT COMPARING MODEL MSLP PROGS WITH
MSAS PLOTS SHOWS THAT THE OBSERVED GRADIENT IS MUCH GREATER THAN THE
MODEL GRADIENTS. WILL MAKE A LAST MINUTE CALL ON THIS ONE. WIND
ADVISORY UNTIL 4 AM FOR CA ZONE 523 IS STILL WORKING OUT WITH 4
STATIONS MEETING CRITERIA AS OF 2 AM. QUESTION IS WHETHER OR NOT TO
EXTEND THE ADVISORY...AS INDIVIDUAL STATION TRENDS ARE NEARLY
STEADY. THE ABOVE SENTENCE REGARDING MODEL GRADIENTS AND ACTUAL
GRADIENTS APPLIES HERE AS WELL. AGAIN...PROBABLY A LAST MINUTE CALL.
STILL EXPECT WINDS TO KICK UP ACROSS THE MOJAVE DESERT TOMORROW
AFTERNOON...BUT PROBABLY REMAINING BELOW HIGH WIND WARNING CRITERIA.
ALSO STILL SOME QUESTION ABOUT HOW FAR EAST THE WINDS MAY EXTEND.
RATHER THAN ISSUING A THIRD PERIOD ADVISORY...WILL FRESHEN UP THE
HWO AND ADVISE THE DAY CREW. NOW ON TO PRECIP. ALL IS QUIET AT THE
MOMENT BUT THAT WILL CHANGE LATE THIS EVENING AS THE NEXT FRONT
ROLLS IN FROM THE NORTHWEST. IT WILL IMPACT THE SIERRAS
TONIGHT...BRINGING COLDER AIR AND A DECENT SLUG OF MOISTURE...BUT
THE MAIN QUESTION IS HOW MUCH PRECIP WILL MAKE IT OVER THE CREST.
TRAJECTORIES SUGGEST LOTS OF SHADOWING...BUT HIGH SPEED WEST WINDS
ALOFT MAY PUSH SOME SNOW DOWNWIND OF THE CREST. AS WAS THE CASE A
COUPLE OF STORMS AGO...THERE MAY BE A SHARP GRADIENT NEAR ASPENDELL
OF SNOW/NO SNOW. AFTER COORDINATION WITH WFO HNX...ISSUED A SNOW
ADVISORY FOR THE EASTERN SLOPES VALID THIS EVENING THROUGH EARLY
TOMORROW MORNING. CONFIDENCE HERE IS LESS THAN AVERAGE DUE TO THE
SHARP PRECIP CUTOFF EXPECTED. DURING THE DAY TOMORROW...THE MODELS
ALSO SHOW A LOW LEVEL CONVERGENCE ZONE WITH ASSOCIATED FRONTOGENESIS
AND SOME UPPER DIVERGENCE OVER LINCOLN COUNTY. THIS COULD LEAD TO
BANDED MODERATE TO HEAVY SNOW. HAVE NOT ISSUED A WSW FOR THIS
YET...BUT WILL BE EXAMINING THINGS FURTHER EARLY THIS MORNING.
RATHER THAN EXPOUNDING ON THE CLOUDY SKIES AND CHILLY TEMPERATURES
TO ACCOMPANY THIS FRONT...WILL STICK WITH THE CONDENSED BOOK VERSION
FOR NOW.

.LONG TERM...GFS...ECMWF...DGEX...AND GEM ALL LOOK TO BE IN GOOD
AGREEMENT FOR THE PERIOD BEGINNING ON THURSDAY. A LARGE RIDGE WITH
ITS AXIS ALONG 140W WILL SLOWLY TRANSITION EASTWARD DURING THE END
OF THE WEEK AND INTO THE WEEKEND...WITH THE RIDGE AXIS OVER THE
FORECAST AREA BY LATE SATURDAY/EARLY SUNDAY. THEREFORE...CLOUD
COVERAGE WILL BE MINIMAL OVER THE PERIOD AND WITH THICKNESS
INCREASING OVER 25DM ON AVG ACROSS THE CWA...TEMPS SHOULD FULLY
RECOVER BY SATURDAY AND BECOME ABOVE NORMAL BY SUNDAY AFTERNOON.

.AVIATION...FOR KLAS: SOUTH TO SOUTHWEST WINDS WILL CONTINUE THROUGH
THE MORNING HOURS AND THEN INCREASE TO SUSTAINED WIND SPEEDS BETWEEN
13 AND 20 KTS WITH GUSTS 25 TO 30 KTS BY NOON. EXPECT RELATIVELY
STRONG SOUTHWEST WINDS TO CONTINUE UNTIL WEDNESDAY MORNING. TUESDAY
AFTERNOON A STORM SYSTEM WILL BEGIN TO IMPACT THE AREA BRINGING A
SLIGHT CHANCE OF PRECIP/CIGS BELOW 060KFT IN ADDITION TO GUSTY
SURFACE WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA: EXPECT GUSTY SOUTH/SOUTHWEST SURFACE WINDS AT ALL
LOCATIONS TODAY WITH SUSTAINED/GUST SPEEDS OF AROUND 20/30KTS...AND
30/40KTS POSSIBLE AT KDAG. TUESDAY... A STORM SYSTEM WILL MOVE
ONSHORE RESULTING IN CONTINUED GUSTY SURFACE WINDS AND A CHANCE OF
PRECIP AT ALL TERMINALS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...WIND ADVISORY ZONE 519 UNTIL 8 PM THIS EVENING.
      SNOW ADVISORY ZONE 519 6 PM THIS EVENING UNTIL 6 AM TUESDAY.
&&

MORGAN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 26, 6:02 AM PST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
602 AM PST MON FEB 26 2007

CAZ519-270800-
EASTERN SIERRA SLOPES-
602 AM PST MON FEB 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

LOCALLY GUSTY DOWNSLOPE WINDS WILL CONTINUE IN THE FOOTHILLS THROUGH
THE DAY TODAY BEFORE DIMINISHING THIS EVENING. A WIND ADVISORY IS
IN EFFECT UNTIL 8 PM. AN APPROACHING STORM WILL ALSO BRING SNOW TO
AREAS JUST EAST OF THE CREST THIS EVENING AND TONIGHT. A SNOW
ADVISORY IS IN EFFECT FROM 6 PM THIS EVENING UNTIL 6 AM TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR SIGNIFICANT SNOW WILL DECREASE BY LATE TUESDAY. FOR
WEDNESDAY THROUGH SUNDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

AZZ003-CAZ523>526-NVZ016-017-020-270800-
NORTHWEST DESERTS-WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY-
602 AM PST MON FEB 26 2007 /702 AM MST MON FEB 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT LIKELY TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WEST TO SOUTHWEST WINDS CAN BE EXPECTED ON TUESDAY AS A
PACIFIC STORM MOVES THROUGH. FOR WEDNESDAY THROUGH SUNDAY...THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

AZZ001-002-036-CAZ520>522-527-NVZ014-018-019-021-022-270800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
SOUTHERN CLARK COUNTY-
602 AM PST MON FEB 26 2007 /702 AM MST MON FEB 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT LIKELY TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PACIFIC STORM WILL MOVE THROUGH ON TUESDAY...WITH MAJOR IMPACTS
UNLIKELY. FOR WEDNESDAY THROUGH SUNDAY...THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

NVZ015-270800-
LINCOLN COUNTY-
602 AM PST MON FEB 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT LIKELY TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS A PACIFIC STORM MOVES THROUGH ON TUESDAY...BANDS OF SIGNIFICANT
SNOW COULD DEVELOP OVER PARTS OF LINCOLN COUNTY. FOR WEDNESDAY
THROUGH SUNDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER
IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Feb 26, 6:43 AM PST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
643 AM PST MON FEB 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     NON-TSTM WND GST 3 SW INDEPENDENCE       36.77N 118.24W
02/25/2007  M59.00 MPH       INYO               CA   MESONET

0200 AM     NON-TSTM WND GST 5 WSW INDEPENDENCE      36.77N 118.28W
02/25/2007  M63.00 MPH       INYO               CA   MESONET

1100 AM     NON-TSTM WND GST 6 S INDEPENDENCE        36.71N 118.20W
02/25/2007  M58.00 MPH       INYO               CA   MESONET

1200 PM     NON-TSTM WND GST 3 S INDEPENDENCE        36.76N 118.20W
02/25/2007  M66.00 MPH       INYO               CA   MESONET

1200 PM     NON-TSTM WND GST 3 SSW INDEPENDENCE      36.76N 118.22W
02/25/2007  M66.00 MPH       INYO               CA   MESONET

1200 PM     NON-TSTM WND GST 4 SW INDEPENDENCE       36.76N 118.25W
02/25/2007  M64.00 MPH       INYO               CA   MESONET

1200 PM     NON-TSTM WND GST 1 SSW INDEPENDENCE      36.79N 118.21W
02/25/2007  M65.00 MPH       INYO               CA   MESONET

1245 PM     NON-TSTM WND GST 4 NW INDEPENDENCE       36.84N 118.25W
02/25/2007  M68.00 MPH       INYO               CA   MESONET

0100 PM     NON-TSTM WND GST 7 SE INDEPENDENCE       36.73N 118.11W
02/25/2007  M64.00 MPH       INYO               CA   MESONET

0100 PM     NON-TSTM WND GST 5 SSE INDEPENDENCE      36.73N 118.17W
02/25/2007  M59.00 MPH       INYO               CA   MESONET

0100 PM     NON-TSTM WND GST 6 S INDEPENDENCE        36.71N 118.20W
02/25/2007  M76.00 MPH       INYO               CA   MESONET

0100 PM     NON-TSTM WND GST 3 SSW INDEPENDENCE      36.76N 118.22W
02/25/2007  M80.00 MPH       INYO               CA   MESONET

0100 PM     NON-TSTM WND GST 4 SW INDEPENDENCE       36.76N 118.25W
02/25/2007  M84.00 MPH       INYO               CA   MESONET

0100 PM     NON-TSTM WND GST 3 SW INDEPENDENCE       36.77N 118.24W
02/25/2007  M74.00 MPH       INYO               CA   MESONET

0200 PM     NON-TSTM WND GST 5 SSE INDEPENDENCE      36.73N 118.17W
02/25/2007  M72.00 MPH       INYO               CA   MESONET

0200 PM     NON-TSTM WND GST 3 S INDEPENDENCE        36.76N 118.20W
02/25/2007  M74.00 MPH       INYO               CA   MESONET

0300 PM     NON-TSTM WND GST 6 SE INDEPENDENCE       36.74N 118.12W
02/25/2007  M58.00 MPH       INYO               CA   MESONET

0313 PM     NON-TSTM WND GST ASPENDELL               37.23N 118.58W
02/25/2007  M61.00 MPH       INYO               CA   CO-OP OBSERVER

0400 PM     NON-TSTM WND GST 3 S INDEPENDENCE        36.76N 118.20W
02/25/2007  M59.00 MPH       INYO               CA   MESONET

0600 PM     NON-TSTM WND GST 5 WSW INDEPENDENCE      36.77N 118.28W
02/25/2007  M87.00 MPH       INYO               CA   MESONET

0700 PM     NON-TSTM WND GST 3 SSW INDEPENDENCE      36.76N 118.22W
02/25/2007  M61.00 MPH       INYO               CA   MESONET

0800 PM     NON-TSTM WND GST 5 SSE INDEPENDENCE      36.73N 118.17W
02/25/2007  M61.00 MPH       INYO               CA   MESONET

0800 PM     NON-TSTM WND GST 6 S INDEPENDENCE        36.71N 118.20W
02/25/2007  M58.00 MPH       INYO               CA   MESONET

0800 PM     NON-TSTM WND GST 3 SW INDEPENDENCE       36.77N 118.24W
02/25/2007  M66.00 MPH       INYO               CA   MESONET

1100 PM     NON-TSTM WND GST 4 SW INDEPENDENCE       36.76N 118.25W
02/25/2007  M58.00 MPH       INYO               CA   MESONET

0500 AM     NON-TSTM WND GST 5 WSW INDEPENDENCE      36.77N 118.28W
02/26/2007  M58.00 MPH       INYO               CA   MESONET

&&

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eastern Sierra Slopes of Inyo County

When
February 26, 10:00 AM PST to 5:00 PM PST
Where
Eastern Sierra Slopes of Inyo County forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
Mesonet
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

Two mesonet stations near Independence, CA recorded wind gusts in excess of 60 knots between 10 AM and 5 PM PST on the 26th. The peak gust was 92 mph 4 miles SW of Independence at 12 noon PST.

High Wind, Owens Valley

When
February 26, 10:00 AM PST to 9:00 PM PST
Where
Owens Valley forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet

Several mesonet stations near Independence, CA recorded wind gusts in excess of 50 knots between 10 AM and 9 PM PST on the 26th. The peak gust was 84 mph 3 miles SW of Independence at 3 PM PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10540, 59278.